Medical Questions > Womens Health > Birth Control Forum

using continuous birth control to stop periods.

Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
User Profile
I use continuous birth control to stop periods.

I had been on a birth control pill for a year before I switched to the patch 3 months ago. I started breakthrough bleeding 3 weeks ago. I tried to wait it out, but it kept getting heavier and more painful. 10 days ago, I started a 4-day withdrawal bleed to end the breakthrough bleeding. This has always worked for me on the pill. On the pill, I bleed for 5 days total during the withdrawal. This time on the patch, I have been bleeding for 9 days since coming off the hormones for the 4-day break. It is showing no signs of stopping. It is light, but it is there?

Should I do another withdrawal bleed now, but make it 7-days instead of 4-days?

Should I take a leftover birth control (Seasonique) pill each day for five days and hope that the higher dosage stops it.

I am already taking ibuprofen, and that is only lightening it, not stopping it.

Do I have any options? I need this to end.


Did you find this post helpful?
|

User Profile
replied March 23rd, 2012
Birth Control Answer A33111
Hi,
Welcome to ehealthforum,
Avoid self medication to try stopping the bleeding. The prolonged duration of vaginal bleeding/periods that you describe is not normal. If you have been sexually active, and if the bleeding is light, it could suggest possibility of pregnancy. If you have been sexually active, and if it is heavy and associated with abdominal cramps, backpain, presence of clots etc, then it could also be suggestive of possible ongoing miscarriage. Other possibilities include hormonal imbalances, thyroid abnormalities, endometrial problems/hyperplasia, uterine polyps/fibroid etc. If the bleeding is not getting controlled, you should consider visiting your treating doctor/gynecologist at the earliest for further evaluation to look for the underlying cause for the abnormal vaginal bleeding that you describe. Further treatment as appropriate (based on examination and investigations results) would be started to help you control the bleeding and regulate your periods. Be in regular monitoring and follow-up with your treating doctor/gynecologist and report any new/abnormal symptoms immediately. Take adequate rest. Drink plenty of water. Maintain healthy diet.
Take care.


|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Birth Control , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.